RSS   Newsletter   Contact   Advertise with us

Addicts using diarrhea drug imodium to get high

Share on Twitter Share on LinkedIn
Staff writer ▼ | May 9, 2016
Searching for an alternative to opioid painkillers such as Oxycontin and Vicodin, some addicts are now turning to the diarrhea drug Imodium for a high, researchers say.
Imodium
New trend   An alternative to opioid painkillers
This abuse of Imodium - with its key ingredient, loperamide - is a growing problem in the United States, according to the researchers.

"People looking for either self-treatment of [opioid] withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences," said study author William Eggleston.

"Loperamide is safe in therapeutic doses but extremely dangerous in high doses," Eggleston said in a news release from the Annals of Emergency Medicine.

His team published its findings - case reports involving two patients - in the April 29 online edition of the journal.

The two individuals each took massive doses of loperamide. Both overdosed and even though they received emergency medical treatment, both died. Experts say the two cases represent a growing, dangerous trend.

According to the report, between 2010 and 2011, there was a 10-fold increase in web forum postings about oral loperamide abuse. Most (70 percent) of the postings discussed using the drug to self-treat a discomforting opioid withdrawal, while 25 percent focused on using loperamide to simply get high.

All of this may be having tragic consequences. According to the researchers, there was a 71 percent jump in loperamide abuse/misuse-related calls to poison control centers across the United States between 2011 and 2014.

"Loperamide's accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse," said Eggleston, who works with the Upstate New York Poison Center in Syracuse.


 

MORE INSIDE POST